Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 243, NWS Lubbock, TX

October 6, 2016Childress County, Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 6, 2016, 5:14 PM CDT for Childress County, Cottle County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2016, 5:14 PM CDT (22:14 UTC)
Expired
Oct 6, 2016, 6:00 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Childress County, TX, Cottle County, TX

The radar

The Altus AFB radar (KFDR), 100 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS54 KLUB 062214
SVRLUB
TXC075-101-062300-
/O.NEW.KLUB.SV.W.0243.161006T2214Z-161006T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
514 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COTTLE COUNTY IN NORTHWESTERN TEXAS...
  SOUTHEASTERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 600 PM CDT

* AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  KIRKLAND...OR 10 MILES SOUTHEAST OF CHILDRESS...MOVING EAST AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KIRKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER SUCH AS AN
INTERIOR ROOM...A BATHROOM...CLOSET OR BASEMENT.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10004
      3423 10005 3421 10005 3421 10022 3436 10025
      3447 10000 3423 10000
TIME...MOT...LOC 2214Z 247DEG 9KT 3430 10013 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JORDAN
2 follow-up statements
369 
WWUS54 KLUB 062238
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT THU OCT 6 2016

TXC075-101-062300-
/O.CON.KLUB.SV.W.0243.000000T0000Z-161006T2300Z/
COTTLE TX-CHILDRESS TX-
538 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN COTTLE AND SOUTHEASTERN CHILDRESS COUNTIES...

AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
KIRKLAND...OR 15 MILES SOUTHEAST OF CHILDRESS...MOVING EAST AT 15
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KIRKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM... A BATHROOM OR CLOSET OR BASEMENT.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10004
      3423 10005 3421 10005 3421 10022 3436 10025
      3447 10000 3423 10000
TIME...MOT...LOC 2237Z 272DEG 13KT 3426 10006 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SC
705 
WWUS54 KLUB 062252
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
552 PM CDT THU OCT 6 2016

TXC075-101-062300-
/O.CON.KLUB.SV.W.0243.000000T0000Z-161006T2300Z/
COTTLE TX-CHILDRESS TX-
552 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN COTTLE AND SOUTHEASTERN CHILDRESS COUNTIES...

AT 552 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SWEARINGEN...OR 16 MILES SOUTHEAST OF CHILDRESS...MOVING EAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN COTTLE AND SOUTHEASTERN CHILDRESS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM... A BATHROOM OR CLOSET OR BASEMENT.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10004
      3423 10005 3421 10005 3421 10022 3431 10021
      3441 10000 3423 10000
TIME...MOT...LOC 2252Z 258DEG 15KT 3422 10010 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:52 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 6, 3:52 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
352 PM CDT THU OCT 6 2016

.SHORT TERM...

Storms already staring to fire across the northern Rolling Plains in
a region of MLCAPE values around 3500 J/kg and bulk shear values
between 25 to 35 knots.  This in an airmass that has dewpoints in
the mid 60s which taper off into the mid 50s as you approach the
edge of the Caprock.  A broad dryline mixing zone then exists on the
Caprock where dewpoints gradually drop into the low to mid 30s over
the northwestern South Plains.  This is indicative of poor
convergence across the dryline mixing zone and may keep storms from
firing along and west of US 87/I-27.  However, mesoanalysis graphics
shows that there is still ample instability and bulk shear extending
as far southeast as Lubbock so cannot totally rule out storms
developing in and around the city then moving off to the northeast.
Temperatures aloft will cool with time which will only help to
increase instability and also provide an environment favorable for
hail development, and somewhat low bulk shear may also help increase
the downburst threat as well.

Next issue will be the arrival of the cold front shortly before
midnight into the northern zones of the forecast area.  Models
continue to be in very good agreement with the timing and have it
clearing our southern zones by around 09Z/4 am CDT. What they don't
have good agreement on is whether additional convection will
develop westward as the deeper moisture/retreating dryline moves
west ahead of the front. A few of the models do develop additional
storms again near Lubbock but the majority keep most of the
convection across the southern Rolling Plains in the early morning
hours. Tried to reflect this scenario in the weather grids as the
6-hourly PoP grids are not well suited to reflect the rapid pace
of the front and storm development. PoPs will increase a bit this
evening as coverage could increase then start to decrease from
north to south with the frontal timing. We should also see a
transition more from thunderstorm activity to showers as the best
instability and lift slides south of the forecast area.

Last issue will be cloud cover and how this may impact temperatures
through the day Friday.  It will be a cloudy, cool, and breezy start
to the day before we start to see clouds erode from north to south
across the area.  A few models however are keeping low clouds across
the area through the afternoon as a region of good isentropic lift
develops across the southern third of the forecast area.  Strong
fronts this time of year bring a mixed bag when it comes to low
cloud cover, sometimes we can keep clouds in all day and others we
see them erode as drier air moves in at the surface.  Will hang on
to mostly cloudy skies through most of the day and being clearing
them out from northeast to southwest, and hang on to higher
percentage of cloud cover over the southwestern South Plains.  High
temperatures will then depend on how fast the cloud cover will erode
but we will see highs 10 to 15 degrees below normal across the area.
Wind speeds will also gradually decrease through the day.

Jordan

.LONG TERM...

Winds will be settling down, and we will be continuing to dry out
tomorrow night after the most recent cold front. Cloud cover may be
a little pesky in clearing, so overnight lows may stay a tad warmer
into the 40s, though it's not entirely out of the question for a few
a few outlying areas across the northwestern zones to dip briefly to
the upper 30s if the clouds are able to clear far enough south.
Otherwise, moisture will return for the latter half of the weekend
along a weak trough moving out of the Baja of California towards NM.
Sunday, especially Sunday afternoon, looks to give the best rain
chances. Past this, drier air settles in with weak short waves
clipping us to the north on Wednesday, possibly Friday...but with
little to no effect.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

14/74
Hazardous weather outlook, Oct 6, 11:23 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 AM CDT THU OCT 6 2016

TXZ021>044-071100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1123 AM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...MAINLY EAST OF A LINE FROM BROWNFIELD TO MEMPHIS. LARGE
HAIL UP TO THE SIZE OF GOLFBALLS AND SEVERE WIND GUSTS TO 65 MPH
WILL BE POSSIBLE WITH A FEW STORMS...ESPECIALLY ACROSS THE FAR
SOUTHEAST TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH
TONIGHT...ESPECIALLY ACROSS THE ROLLING PLAINS.

JORDAN

In the hours before

Local storm report, Oct 6, 4:04 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
404 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             1 W KIRKLAND            34.39N 100.09W
10/06/2016  E1.00 INCH       CHILDRESS          TX   CO-OP OBSERVER

&&

EVENT NUMBER LUB1600337

JGD
Local storm report, Oct 6, 4:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
425 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             KIRKLAND                34.39N 100.07W
10/06/2016  E1.75 INCH       CHILDRESS          TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1600338

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:10 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle35 min
Oct 6, 3:53 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle37 min
Oct 6, 4:30 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle45 min
Oct 6, 4:31 PM CDTAreal Flood AdvisoryLUBChildress, Cottle3 hr
Oct 6, 4:57 PM CDTSevere Thunderstorm WarningLUBKing33 min
Oct 6, 5:16 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall28 min
Oct 6, 6:00 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle30 min
Oct 6, 6:29 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.